One Month of No Contraceptive Pill

Those of you that follow me on Instagram will know that I recently decided to come off my contraceptive pill. It wasn’t a decision I had planned on making for a while but after reading some horrific things about it online and speaking to my partner and mum, I decided I needed to get off it ASAP. I will warn you, this post will be a tad longer than my usual posts so I recommend settling down with a cuppa before you read on.

I have been on the contraceptive pill since I was 16 years old. I had been prescribed the Microgynon pill up until January this year. I went for my yearly check up and was given my prescription which is when I noticed my pill had been changed to Rigevidon. My GP hadn’t even mentioned they were changing my pill, which I thought was odd but I continued to take it regardless.

Jump forward 4 months and I started getting severe headaches. I want to just say, I have always been a “headache-y” person so I am not saying this pill is the reason I have headaches, however, my headaches got noticeably worse since being on this pill, to the point I wouldn’t be able to go to work, they would have me in tears and I felt like I couldn’t function properly. I went to see a private GP who did some neurological tests and blood tests on me which all came back as nothing wrong. She did ask me what form of contraception I was using and when I told her about the Rigevidon pill, she raised her eyebrows and told me that pill was just a cheaper alternative to the Microgynon pill I used to be on and that the NHS prescribed this to cut costs. She advised me that she thought I should come back in 3 months so we could talk about alternative contraception methods. Again, I walked away from that appointment not thinking that my pill could be the cause of my headaches.

Jump forward another 4 months, August 13th 2018 to be exact, and I was doing my usual evening Facebook scroll when I came across a post that a friend had shared about the Rigevidon pill. What I read absolutely shocked me. I won’t copy the entire post but here are some of the key things I found out –

  • there is a petition to stop this pill being prescribed because it has caused several deaths, embolisms, blood clots in the brain resulting  in strokes, clots in other parts of the body like the legs, depression, anger issues, an increase in abdominal cramps and much more.
  • distributed because it is the cheaper alternative.
  • People have lost the ability to conceive since taking this pill.

WHAT THE HELL! I was speechless! How could something that causes this many issues still be on the market and offered to young girls and women as contraception?

I spoke to Adam and my mum, both who said I needed to get off it. I slept on it that night and the next day I decided I was going to come off the pill. I put a post up on Instagram explaining my reasons why and within 24 hours I had received 92 comments from girls who had all shared their experiences on this pill, and to my horror 86 of the 92 comments were all girls who had similar, if not worse symptoms than me. These included –

  • Severe headaches/migraines
  • Sickness/Nausea 
  • Fatigue
  • Weight Gain
  • Depression
  • Hormonal/Mood Swings
  • Panic/Anxiety Attacks
  • Blood clot in lungs
  • High risk pregnancy

So that settled it, I was 100% coming off this pill and never looking back.

Week 1. I didn’t expect much from being off the pill for a week to be honest. It isn’t really enough time to get everything out your system or to notice any changes. Sadly, the headaches were quite bad and I felt cloudy pretty much all week, which also resulted in me being quite teary and tired too. I also felt even more hormonal and irritated than usual which kind of bummed me out for the week, but then it turned out mother nature wanted an early appearance and I “came on” a week early. No weight loss but no weight gain either so that’s a plus. BUT MY GOD! My skin was absolutely horrendous! I had a huge break out of spots and looked like a 15-year-old girl going through puberty! Awful!

Week 2. The headaches died down a bit but my god I felt so tired all week! I was quite teary and got upset over small things too but I guess that could be down to being tired. I also ended up with a stinker of a cold which didn’t help my mood.

Week 3. Adam reckons he has noticed a change in me already. He said he hasn’t heard me complain once about having a headache, I’ve been less stressed and aggressive and he said he thinks I have lost a tonne of weight (BONUS!) So I guess it is doing something? I still felt quite tired and like I haven’t got much energy but I have been going to the gym still so it hasn’t completely knocked the energy out of me.

Week 4. Still no headaches which is great! I have felt quite anxious and hormonal though which hasn’t been so great but I am dealing with it.

So yeah, a month off this dreadful pill and I am 100% feeling better! I will do another update once I have been pill-free for a couple more months to see if I notice any other changes.

Until then…

Danielle xxx

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s